Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 113, NWS Jackson, MS

October 30, 20194 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 30, 2019, 6:57 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2019, 6:57 AM CDT (11:57 UTC)
Expired
Oct 30, 2019, 10:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Choctaw County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 7:00 AM CDTFLASH FLOOD1 Nw Starkville, MSSTREET FLOODING ACROSS THE CITY.
Oct 30, 7:45 AM CDTFLASH FLOOD3 S Louisville, MSPORTIONS OF HIGHWAY 15 NEAR LOUISVILLE WERE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 12.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS54 KJAN 301157
FFWJAN
MSC007-019-105-159-301500-
/O.NEW.KJAN.FF.W.0113.191030T1157Z-191030T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
657 AM CDT Wed Oct 30 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Choctaw County in central Mississippi...
  Oktibbeha County in northeastern Mississippi...
  East central Attala County in central Mississippi...
  Winston County in east central Mississippi...

* Until 1000 AM CDT.

* At 657 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Starkville, Louisville, Betheden, Zama, Craig Springs, Millcreek,
  Longview, Noxapater and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3337 8876 3329 8881 3313 8881 3292 8900
      3293 8940 3311 8939 3320 8921 3329 8909
      3338 8909 3351 8903 3353 8873

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 6:15 AM CDT, 42 minutes earlier.

Area forecast discussion, Oct 30, 6:15 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
615 AM CDT Wed Oct 30 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Widespread IFR ceilings/vsbys will continue through the forecast
period. Considerable SHRA and isolated TSRA lifting north ahead of
a warm front will become more confined to the north with a break
in the rainfall later today, although isolated SHRA will be
possible any time of the day. The greater chances for SHRA/TSRA
will return to the entire area along and behind the cold front for
tonight. /EC/

&&

.DISCUSSION...

Today through tonight - Current analyses show very rich moisture
influx into central MS with 40kt of flow through 340+ H850
theta-e ridge feeding current heavy rain complex along/north of
the I-20 corridor. While little in the way of thunderstorm
activity is occurring...the airmass is very efficient for heavy
rain production. Localized 3+ inch rainfall amounts in the
Hinds/Madison County area according to dual pol estimates could
actually be a little underdone per obs verification, but it
appears the intense rainfall rates and any additional flash flood
threat may have peaked per latest trends. This current focus for
lift will shift eastward through the morning and there should be a
relatively lull before the cold front pushes east across the area
tonight. Will continue to highlight the marginal severe weather
risk per SPC with isolated damaging wind gusts still the primary
concern later today into the evening. Very weak low level lapse
rates are still expected to inhibit the potential for a more
significant event. Additional rainfall associated with the cold
frontal passage should generally range from a half to one inch on
average with locally heavier amounts - will hold off on any
mention of heavy rain in the HWO graphics. /EC/

Thursday through Tuesday night - The front will be east of the
area by mid morning on Thursday with the showers ending from west
to east through the day, ending by late afternoon in the east.
With strong cold air advection, highs will only climb into the
upper 40s and 50s for most of the area. Cold high pressure will
settle in behind the boundary, with lows falling into the low to
mid 30s by Friday morning. Temperatures may fall to around
freezing for some areas north of I-20. Another weaker frontal
boundary will move across the area on Saturday with another cool
day is on tap. Highs will top out in the mid/upper 50s. Strong
high pressure ridging will continue to prevail across the region
through Monday, with highs in the 50s on Sunday, warming into the
low 60s by Monday. Lows will fall into the 30s each morning. The
ECMWF indicates increasing moisture across the region by Tuesday,
with increasing chances for rainshowers Tuesday and Tuesday
night./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  49  52  33 /  73  94  88   5
Meridian      76  57  64  35 /  72  89  93  11
Vicksburg     77  47  52  33 /  69  98  81   3
Hattiesburg   78  60  65  35 /  70  91  87   9
Natchez       78  46  53  35 /  55  94  84   4
Greenville    69  43  49  32 /  72 100  67   3
Greenwood     72  45  49  33 /  81  97  85   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 30, 6:00 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
600 AM CDT Wed Oct 30 2019

ARZ074-MSZ018-311100-
Ashley-Bolivar-
600 AM CDT Wed Oct 30 2019

This hazardous weather outlook is for portions of southeast
Arkansas, and northwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A light freeze is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

ARZ075-LAZ007>009-015-016-023>026-MSZ019-025>066-072>074-311100-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
600 AM CDT Wed Oct 30 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon into tonight

A few severe storms capable of damaging wind gusts will be
possible, mainly during the late afternoon and evening hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A light freeze is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Oct 30, 4:24 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
424 AM CDT WED OCT 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      1 SSE CLINTON           32.32N 90.33W
10/30/2019                   HINDS              MS   LAW ENFORCEMENT

            RESIDENTS INFORMED CLINTON PD THAT
            HOLLYBERRY DRIVE IS FLOODED AND WATER IS
            APPROACHING THEIR HOMES.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:46 AM CDTFlash Flood WarningJANHinds, Madison3 hr
Oct 30, 7:50 AM CDTSpecial Weather StatementJANLowndes, Noxubee40 min
Oct 30, 7:58 AM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee48 min
Oct 30, 8:15 AM CDTFlash Flood WarningJANClay, Lowndes2 hr
Oct 30, 9:23 AM CDTRiver Flood WarningJANAttala, Holmes3 days
Oct 30, 9:23 AM CDTRiver Flood WarningJANMadison, Yazoo8 days
Oct 30, 9:23 AM CDTRiver Flood WarningJANHinds, Warren10 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANNeshoba21 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake9 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake4 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANAttala34 hr
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake6 days
Oct 30, 9:32 AM CDTRiver Flood WarningJANHinds, Rankin8 days
Oct 30, 3:26 PM CDTRiver Flood WarningJANNoxubee4 days
Oct 30, 4:48 PM CDTSpecial Weather StatementJANWarren42 min
Oct 30, 5:46 PM CDTSpecial Weather StatementJANYazoo29 min
Oct 30, 6:13 PM CDTSpecial Weather StatementJANYazoo47 min
Oct 30, 6:55 PM CDTSpecial Weather StatementJANMadison35 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.